Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Flagstaff, AZ

February 19, 2005Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 19, 2005, 6:15 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 6:15 PM MST (01:15 UTC)
Expired
Feb 19, 2005, 9:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Navajo County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 200118
FFWFGZ
AZC005-017-200415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WINSLOW

* UNTIL 915 PM MST

* AT 600 PM MST...STREAM GAGES HAVE SHOWN THAT THE LITTLE COLORADO
  RIVER CONTINUES TO RISE FROM PREVIOUS RAINS. WATER LEVELS ALONG 
  THE LITTLE COLORADO AT WINSLOW ARE NEAR 16.8 FEET. BANKFULL
  LEVEL AT THIS POINT IS 17.0 FEET WITH A FLOOD STAGE OF 19.0 FEET.
  RIVER LEVELS SHOULD CREST AROUND 8 OR 9 PM MST JUST ABOVE FLOOD 
  STAGE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  LEUPP. THE WARNING AREA RESIDES ALONG THE LITTLE COLORADO RIVER 
  FROM JUST WEST OF JOSEPH CITY NORTHWEST PAST THE COMMUNITY OF
  LEUPP.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3577 11135 3510 11103 3492 11042 3506 11038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 2:45 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 19, 2:45 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
245 PM MST SAT FEB 19 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE COAST OF CALIFORNIA WILL
KEEP THE ATMOSPHERE UNSTABLE OVER THE STATE THROUGH THE WEEKEND.
LIGHT SHOWERS WILL CONTINUE TONIGHT AND DECREASE ON SUNDAY. ANOTHER
STORM SYSTEM WILL APPROACH THE STATE LATE MONDAY. THIS WILL BRING
LOWER ELEVATION RAIN AND ACCUMULATING SNOW TO THE HIGHER TERRAIN
THROUGH MID WEEK.

&&

.DISCUSSION...CWA WILL REMAIN UNDER CYCLONIC FLOW OVERNIGHT. WEAK
S/WV SEEN ON WV IMAGERY MOVING TOWARD S CA WILL ROTATE ACROSS THE
DESERT SW TONIGHT. SOME LIFT ASSOCIATED WITH THIS FEATURE PER DIV-Q
PROG ALONG WITH UPPER LEVEL DIVERGENCE. QPF AMOUNTS LOW WITH ONLY AN
INCH OR TWO OF NEW SNOW ACCUMULATION EXPECTED OVER THE HIGHER TERRAIN
AREAS. NOTED SOME CONVECTION THIS AFTERNOON JUST WEST OF THE CWA
WHERE AIR MASS IS THE MOST UNSTABLE...LIS OF ZERO TO -2. EVENING
THUNDER POSSIBLE IN EXTREME WESTERN ZONES.

AIR MASS STABILIZES TOMORROW AS WEAK UPPER RIDGE BUILDS OVER THE
STATE IN RESPONSE TO DEEPENING LOW OFF THE WEST COAST. WHILE UPPER
LEVELS DRY LINGERING LOWER LEVEL MOISTURE AND WEAK LIFT MAKE SCT
SHOWERS POSSIBLE. THE NEXT TROF APPROACHES THE STATE LATE MONDAY INTO
TUESDAY. EXPECT AN UPSWING IN PRECIP AS DEEP LAYERED MOISTURE INVADES
THE STATE. THIS SYSTEM IS COLDER THAN THE LAST. H7 TEMPS AS LOW AS -7
DEGREES C PROGGED WITH SNOW LEVELS DROPPING TO NEAR 5500 FT.
SIGNIFICANT SNOW ACCUMULATION AGAIN POSSIBLE OVER THE HIGHER TERRAIN.
PRECIP CHANCES DROP OFF ON THURSDAY AS TROF WEAKENS. MEDIUM RANGE
MODELS DIFFERENT FROM YESTERDAYS RUN IN KEEPING BAGGY TROF OVER
THE REGION INTO THE WEEKEND...THEREFORE WILL INDICATE A SLIGHT CHANCE
OF PRECIP THRU SAT.

STREAM LEVELS GENERALLY DROPPING AND SEE NO HYDRO ISSUES FOR THE REST
OF THE WEEKEND. HAVE CANCELED THE FLASH FLOOD WATCH. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 19, 7:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT FEB 19 2005

AZZ004>018-037>040-201400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

LOW PRESSURE WILL CONTINUE TO BRING SIGNIFICANT PRECIPITATION TO
NORTHERN ARIZONA TODAY AND A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT FOR PORTIONS OF THE AREA THROUGH THIS EVENING.
SEE PHXFFAFGZ FOR DETAILS.

SNOW LEVELS WILL FALL TO AROUND 6000 FEET BY MIDDAY. MODERATE
SNOWFALL ACCUMULATIONS ARE LIKELY AT THE HIGHER ELEVATIONS
AND A SNOW ADVISORY IS IN EFFECT UNTIL NOON.
SEE PHXWSWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOOKS LIKE THE NEXT THREAT FOR SIGNIFICANT HIGHER ELEVATION SNOW AND LOW
ELEVATION RAIN WILL COME MONDAY NIGHT AND TUESDAY WITH A ANOTHER
STRONG PACIFIC STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.